On prime order automorphisms of generalized quadrangles
Algebraic Combinatorics, Volume 3 (2020) no. 1, pp. 143-160.

In this paper, we study prime order automorphisms of generalized quadrangles. We show that, if 𝒬 is a thick generalized quadrangle of order (s,t), where s>t and s+1 is prime, and 𝒬 has an automorphism of order s+1, then

st 2 s+1s+1 tt(s+t),

with a similar inequality holding in the dual case when t>s, t+1 is prime, and 𝒬 is a thick generalized quadrangle of order (s,t) with an automorphism of order t+1.

In particular, if s+1 is prime and if there exists a natural number n such that

t 2 n+1+ts+1<t 2 n,

then a thick generalized quadrangle 𝒬 cannot have an automorphism of order s+1, and hence the automorphism group of 𝒬 cannot be transitive on points. These results apply to numerous potential orders for which it is still unknown whether or not generalized quadrangles exist, showing that any examples would necessarily be somewhat asymmetric. Finally, we are able to use the theory we have built up about prime order automorphisms of generalized quadrangles to show that the automorphism group of a potential generalized quadrangle of order (4,12) must necessarily be intransitive on both points and lines.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/alco.89
Afton, Santana F. 1; Swartz, Eric 1

1 Department of Mathematics College of William & Mary P.O. Box 8795 Williamsburg VA 23187-8795, USA
@article{ALCO_2020__3_1_143_0,
     author = {Afton, Santana F. and Swartz, Eric},
     title = {On prime order automorphisms of generalized quadrangles},
     journal = {Algebraic Combinatorics},
     pages = {143--160},
     publisher = {MathOA foundation},
     volume = {3},
     number = {1},
     year = {2020},
     doi = {10.5802/alco.89},
     zbl = {07169927},
     language = {en},
     url = {https://alco.centre-mersenne.org/articles/10.5802/alco.89/}
}
TY  - JOUR
TI  - On prime order automorphisms of generalized quadrangles
JO  - Algebraic Combinatorics
PY  - 2020
DA  - 2020///
SP  - 143
EP  - 160
VL  - 3
IS  - 1
PB  - MathOA foundation
UR  - https://alco.centre-mersenne.org/articles/10.5802/alco.89/
UR  - https://zbmath.org/?q=an%3A07169927
UR  - https://doi.org/10.5802/alco.89
DO  - 10.5802/alco.89
LA  - en
ID  - ALCO_2020__3_1_143_0
ER  - 
%0 Journal Article
%T On prime order automorphisms of generalized quadrangles
%J Algebraic Combinatorics
%D 2020
%P 143-160
%V 3
%N 1
%I MathOA foundation
%U https://doi.org/10.5802/alco.89
%R 10.5802/alco.89
%G en
%F ALCO_2020__3_1_143_0
Afton, Santana F.; Swartz, Eric. On prime order automorphisms of generalized quadrangles. Algebraic Combinatorics, Volume 3 (2020) no. 1, pp. 143-160. doi : 10.5802/alco.89. https://alco.centre-mersenne.org/articles/10.5802/alco.89/

[1] Adm, Mohammad; Bergen, Ryan; Ihringer, Ferdinand; Jaques, Sam; Meagher, Karen; Purdy, Alison; Yang, Boting Ovoids of generalized quadrangles of order (q,q 2 -q) and Delsarte cocliques in related strongly regular graphs, J. Combin. Des., Volume 26 (2018) no. 5, pp. 249-263 | Article | MR: 3782235 | Zbl: 1400.05284

[2] Bamberg, John; Giudici, Michael; Morris, Joy; Royle, Gordon F.; Spiga, Pablo Generalised quadrangles with a group of automorphisms acting primitively on points and lines, J. Combin. Theory Ser. A, Volume 119 (2012) no. 7, pp. 1479-1499 | Article | MR: 2925938 | Zbl: 1245.05014

[3] Bamberg, John; Glasby, Stephen Peter; Popiel, Tomasz; Praeger, Cheryl E. Generalized quadrangles and transitive pseudo-hyperovals, J. Combin. Des., Volume 24 (2016) no. 4, pp. 151-164 | Article | MR: 3487142 | Zbl: 1338.05031

[4] Bamberg, John; Li, Cai Heng; Swartz, Eric A classification of finite antiflag-transitive generalized quadrangles, Trans. Amer. Math. Soc., Volume 370 (2018) no. 3, pp. 1551-1601 | Article | MR: 3739185 | Zbl: 1381.51001

[5] Bamberg, John; Li, Cai Heng; Swartz, Eric A classification of finite locally 2-transitive generalized quadrangles (2019) (https://arxiv.org/abs/1903.07442)

[6] Bamberg, John; Popiel, Tomasz; Praeger, Cheryl E. Point-primitive, line-transitive generalised quadrangles of holomorph type, J. Group Theory, Volume 20 (2017) no. 2, pp. 269-287 | Article | MR: 3619129 | Zbl: 1428.20004

[7] Bamberg, John; Popiel, Tomasz; Praeger, Cheryl E. Simple groups, product actions, and generalized quadrangles, Nagoya Math. J., Volume 234 (2019), pp. 87-126 | Article | MR: 3938840 | Zbl: 07049014

[8] Benson, Clark T. On the structure of generalized quadrangles, J. Algebra, Volume 15 (1970), pp. 443-454 | Article | MR: 0289332 | Zbl: 0212.52304

[9] Bouniakowsky, Victor Nouveaux théorèmes relatifs à la distinction des nombres premiers et à la composition des entiers en facteurs, Sc. Math. Phys., Volume 6 (1857), pp. 305-329

[10] Cameron, Peter J. Permutation groups, London Mathematical Society Student Texts, 45, Cambridge University Press, Cambridge, 1999, x+220 pages | Article | MR: 1721031 | Zbl: 0922.20003

[11] De Winter, Stefaan; Kamischke, Ellen; Wang, Zeying Automorphisms of strongly regular graphs with applications to partial difference sets, Des. Codes Cryptogr., Volume 79 (2016) no. 3, pp. 471-485 | Article | MR: 3489753 | Zbl: 1336.05086

[12] De Winter, Stefaan; Thas, Koen Generalized quadrangles with an abelian Singer group, Des. Codes Cryptogr., Volume 39 (2006) no. 1, pp. 81-87 | Article | MR: 2201385 | Zbl: 1172.51301

[13] De Winter, Stefaan; Thas, Koen The automorphism group of Payne derived generalized quadrangles, Adv. Math., Volume 214 (2007) no. 1, pp. 146-156 | Article | MR: 2348027 | Zbl: 1129.51005

[14] De Winter, Stefaan; Thas, Koen Generalized quadrangles admitting a sharply transitive Heisenberg group, Des. Codes Cryptogr., Volume 47 (2008) no. 1-3, pp. 237-242 | Article | MR: 2375470 | Zbl: 1185.51007

[15] Gavrilyuk, Alexander L.; Makhnev, Aleksander A. On automorphisms of a distance-regular graph with intersection array {56,45,1;1,9,56}, Dokl. Akad. Nauk, Volume 432 (2010) no. 5, pp. 583-587 | Article | MR: 2766516

[16] Ghinelli, Dina Regular groups on generalized quadrangles and nonabelian difference sets with multiplier -1, Geom. Dedicata, Volume 41 (1992) no. 2, pp. 165-174 | Article | MR: 1153980 | Zbl: 0746.51011

[17] Gill, Nick Transitive projective planes, Adv. Geom., Volume 7 (2007) no. 4, pp. 475-528 | Article | MR: 2360899 | Zbl: 1139.51014

[18] Gill, Nick Transitive projective planes and insoluble groups, Trans. Amer. Math. Soc., Volume 368 (2016) no. 5, pp. 3017-3057 | Article | MR: 3451868 | Zbl: 1345.20005

[19] Huppert, Bertram; Lempken, Wolfgang Simple groups of order divisible by at most four primes, Proc. F. Scorina Gomel State Univ., Volume 16 (2000) no. 3, pp. 64-75 | Zbl: 1159.20303

[20] Isaacs, I. Martin Finite group theory, Graduate Studies in Mathematics, 92, American Mathematical Society, Providence, RI, 2008, xii+350 pages | Article | MR: 2426855 | Zbl: 1169.20001

[21] Mačaj, Martin; Širáň, Jozef Search for properties of the missing Moore graph, Linear Algebra Appl., Volume 432 (2010) no. 9, pp. 2381-2398 | Article | MR: 2599868 | Zbl: 1217.05149

[22] Makhnev, Alexander A. Jr.; Makhnev, Alexander A. Ovoids and bipartite subgraphs in generalized quadrangles, Mat. Zametki, Volume 73 (2003) no. 6, pp. 878-885 | Article | MR: 2010657 | Zbl: 1056.51004

[23] O’Keefe, Christine M.; Penttila, Tim Automorphism groups of generalized quadrangles via an unusual action of PΓL(2,2 h ), European J. Combin., Volume 23 (2002) no. 2, pp. 213-232 | Article | MR: 1881553 | Zbl: 1028.51006

[24] Payne, Stanley E. An inequality for generalized quadrangles, Proc. Amer. Math. Soc., Volume 71 (1978) no. 1, pp. 147-152 | Article | MR: 0476547 | Zbl: 0357.05027

[25] Payne, Stanley E. The fundamental theorem of q-clan geometry, Des. Codes Cryptogr., Volume 8 (1996) no. 1-2, pp. 181-202 (Special issue dedicated to Hanfried Lenz) | Article | MR: 1393984 | Zbl: 0874.51001

[26] Payne, Stanley E.; Thas, Joseph A. Finite generalized quadrangles, EMS Series of Lectures in Mathematics, European Mathematical Society (EMS), Zürich, 2009, xii+287 pages | Article | MR: 2508121 | Zbl: 1247.05047

[27] Praeger, Cheryl E. An O’Nan–Scott theorem for finite quasiprimitive permutation groups and an application to 2-arc transitive graphs, J. London Math. Soc. (2), Volume 47 (1993) no. 2, pp. 227-239 | Article | MR: 1207945 | Zbl: 0738.05046

[28] Swartz, Eric On generalized quadrangles with a point regular group of automorphisms, European J. Combin., Volume 79 (2019), pp. 60-74 | Article | MR: 3899084 | Zbl: 1419.51004

[29] Tits, Jacques Sur la trialité et certains groupes qui s’en déduisent, Inst. Hautes Etudes Sci. Publ. Math., Volume 2 (1959), pp. 14-60 | Article | Zbl: 0088.37204

[30] Yoshiara, Satoshi A generalized quadrangle with an automorphism group acting regularly on the points, European J. Combin., Volume 28 (2007) no. 2, pp. 653-664 | Article | MR: 2287459 | Zbl: 1111.51006

Cited by Sources: